Between a Rock and a Pill That May Cause Hair Loss

With the fairly recent mixed manic episode I had at work, my psychiatrist is pretty concerned.

I’m not surprised, -or, well, actually I was a little surprised when he prescribed me Lorazepam (especially after having such a terrible reaction to Klonapin), and when he swiveled his char around and said,

“ok, we seriously need to get you on something to deal with the mania now that you’re having it. The choices are these:

  • Depakote, which can cause weight gain and may potentially make your hair fall out, or
  • Tegretol, which will lower your sodium level and render your hormonal birth control useless.”

Well doc, don’t make them look so appealing! You’ll make it too difficult to decide!

Yep. So these are the last two drugs left, as far as I know, that I haven’t tried. At least, the ones I haven’t tried that my doctor thinks have minutely more than a snowball’s chance in hell of working for me, and are readily available.

I told him I wanted to wait until he comes back from his vacation to decide, which puts me in the middle of October. I can’t discern whether that is a good plan or a bad one, because October is usually significantly more elevated than the summer months.

At this point, I can’t quite decide whether the idea of self-inflicted misery due to ridiculous side effects is better or worse than the notion of potentially losing my job in a fit of fiery manic passion in the unforeseen future.

(Actually, I am much more likely to just become so agitated and paranoid that I crack under the stress and quit. At least, that is what my track record has proven to look like so far.)

I know. I jest, albeit cynically, but I do expect to go through with trying at least one more drug.

Who knows? Maybe I’d look cute slightly balder.

About these ads

6 responses to “Between a Rock and a Pill That May Cause Hair Loss

  1. Hi Sarah. I have been suffering hair loss for over a year and a half now…half of the density is just gone. It is still coming out more than it should but I cut it shorter and smile and pretend I wanted something new (what bipolar person wants something NEW!?). I was on lithium when it started and my doc and I narrowed it down to a slowed thyroid (side effect!). She added a med for the thyroid and it DID seem to get better. But then the lithium was starting to mess with my kidney function so we had the same discussion that you and your doc just had. She also suggested depakote and I read up on it and scoured forums with opinions (that’s actually what brought me here in the first place). I decided to go with depakote…I banned all soda and candy from my house and stocked up on fruit for home and work. I was concerned about weight gain, too. Don’t need any help flipping out about stuff!! I felt the hunger rumbles but I kept mind over matter and knew it was just the meds and I wasn’t REALLY in need of more food. It’s been about 6 months and I actually lost 5lbs probably because of ditching junk food somewhat (I refuse to do without completely). Sooooo the hair loss. It’s back happening again and the next bloodwork that I am goin to get will check that thyroid to see if maybe its too high in the other direction since I am still on the thyroid med even though I switched off lithium. Anyway, hair loss: yes. Got that. Hate that. Made me have a lil identity crisis. But I double up on hair and nail supplements and got myself a keratin treatment for the dryness and I felt better. Not perfect or great but better. It’s an acceptable sacrifice to avoid that mad mania. I had it reallllllly bad too. It’s my dominating trait of the bipolar. Yay.

    Anyway, that’s my experience with switching meds to depakote and hair loss. Hope it helps u!

    Jenn

  2. Pretty lousy choices, right? So sorry about that. I don’t have experience with either of those drugs (thankfully–and fingers crossed–the Lamictal is working for me at the moment), however, I have a close friend who has been on Depakote for years and gained *maybe* five or ten pounds (it was gradual, so unclear whether it’s the med or the fact that she turned 30 and her metabolism has started slowing down–my guess is the latter), but that’s it. No hair loss to speak of, for her. And it’s worked like a charm to control her mania.

    As for the Tegretol–I don’t know anything about it, but I can understand why the possible side-effects might freak you out. I was so afraid of the “Lamictal Rash” when I started taking it–that’s all I could focus on. I know it’s rare, but still. I’m wondering if the low sodium levels is as rare a side effect? And as far as the birth control goes, have you considered a non-hormonal IUD? Just something to think about, I guess.

    Sorry you’re in this position to choose between two options that aren’t exactly ideal. Hang in there!

  3. I absolutely hated Depakote- gained almost 30lbs! Nothing like extra pounds for depression, right? Fortunately Lamictal words pretty well for me. I hope you find something that works for you!

  4. I hated Depakote as well – it’s really hard on your stomach. You really don’t want to lose your job right now. It’s a rough road out there – I’ve been unemployed for six months. Consider trying one of the mood stabilizers. October is a long way away. :(

  5. My brother recommended I might like this blog.
    He was totally right. This post actually made my day.
    You can not imagine simply how much time I had spent for this information!
    Thanks!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s